The use of high doses of epoprostenol to treat pulmonary arterial hypertension (PAH) could contribute to transitory cardiac hypertrophy, according to a recently published case report in CJC Open.

The case report described an 18-year-old man diagnosed with PAH who was referred to the University of Tokyo Hospital in Japan for an intermediate risk of heritable PAH. At the time of referral, the patient had already received combined therapy with tadalafil, sildenafil, ambrisentan, and increasing doses of epoprostenol for approximately 2 years. 

The patient was diagnosed with heritable PAH due to a mutation in BMPR2, c 1472G>A. Electrocardiography performed shortly after referral revealed no structural left ventricular abnormalities, and brain natriuretic peptide (BNP) level 13 months after referral was 22 pg/mL. At this point, the patient was receiving 133 ng/kg/min of epoprostenol. 


Continue Reading

Read more about PAH treatment

Seven months later, the patient presented with worsening dyspnea, ascites, and a BNP level of 156 pg/mL; follow-up electrocardiography performed 30 months after referral revealed concentric biventricular hypertrophy, which prompted the attending physicians to increase the epoprostenol dose.

Endocrine and inflammatory causes of ventricular remodeling were ruled out. A ventricular muscle biopsy revealed fibrosis and minor lymphocytic infiltration.

On the 38th month after referral, the epoprostenol dose was titrated down and eventually stopped altogether 2 months later. After epoprostenol removal, ventricular hypertrophy regressed with improvement in BNP level, dyspnea, and ascites. Hemodynamic and pulmonary functions remained stable after 4 years of monitoring.

Based on the fact that no medications except epoprostenol were changed before, during, and after the appearance of ventricular hypertrophy, the authors hypothesize that epoprostenol could have been the underlying cause behind cardiac remodeling. 

Many adverse effects such as thyroid gland enlargement have been previously associated with high-dose epoprostenol use. Nonetheless, this is the first report of ventricular hypertrophy as a probable consequence of epoprostenol treatment.

“The delicate balance between the benefits and risks, including the possibility of biventricular hypertrophy expected from using high-dose epoprostenol, needs to be explored with the confirmation of the optimal dosage with minimal side effects,” the authors concluded.

Reference

Izumi K, Inami T, Takeuchi K, et al. Reversible cardiac hypertrophy in pulmonary arterial hypertension treated with high-dose epoprostenol. CJC Open. Published online July 1, 2022. doi:10.1016/j.cjco.2022.06.009